Oklahoma, 2025

High Wind in Oklahoma, April 17, 2025

April 17, 2025 · NWS AMA · 2 events in 2 counties and zones

A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 1:47 PM CST, 18 minutes earlier. Its key messages:

  • Issued at 238 PM CDT Thu Apr 17 2025
  • Possible severe thunderstorms in the far southeast Texas Panhandle Friday evening.
  • Low temperatures in the northwest may drop to freezing or slightly below Friday night and Saturday night.
  • Some snow may fall in the northwest Friday night and Saturday night. No accumulations are expected.
  • Thunderstorms will be possible next Tuesday and Wednesday. Some of these storms could become severe.
Area forecast discussion, Apr 17, 1:47 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
247 PM CDT Thu Apr 17 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 238 PM CDT Thu Apr 17 2025

- Possible severe thunderstorms in the far southeast Texas
  Panhandle Friday evening.

- Low temperatures in the northwest may drop to freezing or
  slightly below Friday night and Saturday night.

- Some snow may fall in the northwest Friday night and Saturday
  night. No accumulations are expected.

- Thunderstorms will be possible next Tuesday and Wednesday. Some
  of these storms could become severe.

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 238 PM CDT Thu Apr 17 2025

Winds will slowly decrease with the setting sun this evening.
Southwest and west winds will pick up into the 15 to 25 mph range
with higher gusts on Friday, mainly across the southern Texas
Panhandle.  A cold front is expected to move into the northern Texas
Panhandle by mid morning.  The jury is still out on how far south
the front will end up before it becomes stationary by mid day.  If
the front makes more progress south than anticipated then our
thunderstorm chances could go down.  However, if the front makes
slower progress then the thunderstorm chances could go up as low
level moisture will have an easier time getting into the southeast
Texas Panhandle.  The dryline that will be found north-south from
the front will likely push into western Oklahoma and northwest Texas
during the day.  But the dryline will likely back up to the west
after about 5 pm.  This dryline and the cold front intersection will
likely be a focus for thunderstorm development.  A thunderstorm in
this vicinity may become severe.  Again, it is unclear at this point
if this intersection will be in the southeast Texas Panhandle or if
it will be farther south or east of our area.  More rain showers
will be possible overnight Friday night as an elongated area of
vorticity slides across the area within the southwest flow aloft.
Some of the rain could turn into light snow across the far northwest
early Saturday morning.  But no accumulations are expected at this
time.

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 238 PM CDT Thu Apr 17 2025

On Saturday a closed low will move slowly east across northern New
Mexico and it will arrive in the Texas Panhandle Saturday night.
Another round of showers and thunderstorms will be possible with
this closed low, mainly Saturday afternoon into Saturday night.
Again, some of the rain could change over to snow in the far
northwest late Saturday night in association with the cold core
aloft.

On Sunday, we should see things drying out from southwest to
northeast as the upper level low pulls away from the Panhandles.

Monday should be a dry day.  Thunderstorms return to the Panhandles
Tuesday and Wednesday as an upper level trough starts to form over
the western U.S.  A southwest flow to the east of this trough over
the Panhandles will encourage a sloshing dryline scenario over the
Panhandles both Tuesday and Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Thu Apr 17 2025

Southwest winds at 30 to 35 knots with higher gusts will prevail
until about sunset. Winds will decrease some overnight to around
20 knots and then they will increase again after sunrise Friday.
VFR conditions will prevail, however, there could be some low
visibility in blowing dust at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  80  40  61 /   0  10  30  40
Beaver OK                  49  72  37  56 /   0  10  40  30
Boise City OK              44  68  32  50 /   0  20  40  40
Borger TX                  59  82  42  61 /   0  20  40  40
Boys Ranch TX              57  81  40  60 /   0  10  30  50
Canyon TX                  57  80  39  64 /   0  10  30  40
Clarendon TX               62  83  45  65 /  10  20  40  40
Dalhart TX                 50  75  34  54 /   0  10  30  40
Guymon OK                  46  71  34  54 /   0  10  30  30
Hereford TX                55  80  38  64 /   0   0  20  50
Lipscomb TX                57  77  41  58 /   0  10  50  30
Pampa TX                   60  80  41  60 /   0  20  50  30
Shamrock TX                62  84  46  62 /  10  20  60  40
Wellington TX              62  86  48  66 /  10  20  60  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001>020-317.

     High Wind Warning until 8 PM CDT this evening for TXZ001-002-006-
     007.

     Wind Advisory until 8 PM CDT this evening for TXZ011-016.

OK...Red Flag Warning until 9 PM CDT this evening for OKZ001>003.

     High Wind Warning until 8 PM CDT this evening for OKZ001-002.

&&

SHORT TERM...15
LONG TERM....15
AVIATION...15
Hazardous weather outlook, Apr 17, 1:55 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Thu Apr 17 2025

OKZ001>003-TXZ001>020-317-180800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Critical fire weather conditions will continue for all of the
Panhandles through the mid evening. Additionally, the western
Panhandles will have stronger winds and therefore a High Wind
Warning remains in effect for that area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible for the far southeastern
Panhandles on Friday. A storm or two could be severe with large
hail and damaging winds the primary threats.

Thunderstorms will be possible for parts of the Panhandles Tuesday
and Wednesday.  Some of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today.

In the hours before

Local storm report, Apr 17, 11:02 AM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1202 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     High Sust Winds  2 N Texline             36.41N 103.02W
04/17/2025  M40 MPH          Dallam             TX   Mesonet

&&

11
Local storm report, Apr 17, 12:47 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
147 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Non-Tstm Wnd Gst 12 SW Dalhart           35.94N 102.67W
04/17/2025  M61 MPH          Hartley            TX   Mesonet

0118 PM     Non-Tstm Wnd Gst 2 N Texline             36.41N 103.02W
04/17/2025  M58 MPH          Dallam             TX   Mesonet

&&
Local storm report, Apr 17, 1:16 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
216 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Non-Tstm Wnd Gst 3 SE Dumas              35.83N 101.92W
04/17/2025  E65 MPH          Moore              TX   Mesonet

0201 PM     Non-Tstm Wnd Gst 2 N Stinnett            35.84N 101.45W
04/17/2025  E61 MPH          Hutchinson         TX   Mesonet

0153 PM     Non-Tstm Wnd Gst 3 SW Dalhart            36.02N 102.55W
04/17/2025  M60 MPH          Hartley            TX   ASOS

0149 PM     High Sust Winds  11 S Romero             35.57N 102.96W
04/17/2025  M44 MPH          Oldham             TX   Mesonet

&&
Local storm report, Apr 17, 1:48 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
248 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Non-Tstm Wnd Gst 3 SE Dumas              35.83N 101.92W
04/17/2025  M65 MPH          Moore              TX   Mesonet

            Corrects previous non-tstm wnd gst report
            from 3 SE Dumas.

0201 PM     Non-Tstm Wnd Gst 2 N Stinnett            35.84N 101.45W
04/17/2025  M61 MPH          Hutchinson         TX   Mesonet

            Corrects previous non-tstm wnd gst report
            from 2 N Stinnett.

0235 PM     Non-Tstm Wnd Gst 4 WNW Stratford         36.36N 102.13W
04/17/2025  M59 MPH          Sherman            TX   Mesonet

0226 PM     High Sust Winds  9 NNE Sunray            36.14N 101.78W
04/17/2025  M44 MPH          Sherman            TX   Mesonet

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cimarron

When
April 17, 2:05 PM CST to 3:35 PM CST
Where
Cimarron forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Multiple wind gusts between 58 and 62 mph occurred between 1405CST and 1535CST at the mesonet site located one mile south of Black Mesa Park. The peak gust of 62 mph occurred at 1635CST.

High Wind, Texas

When
April 17, 4:15 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

A 59mph measured gust occurred at the mesonet site located two miles east northeast of Goodwell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254238, 1254239.